Medications that May Lead to Drowsiness
It’s very common to feel tired at times during the day, so there’s no reason to be concerned about it. However, you must pay attention to this symptom if you’re undergoing drug treatment. This is because some medications may lead to drowsiness.
Even though most health professionals alert patients to this side effect, it’s important to be well informed about any new drug you’re beginning treatment with. This is because being well informed will help you prevent complications.
For example, some of the most commonly used drugs that cause excessive sleepiness are benzodiazepines. These drugs can lead to occupational and traffic accidents in patients who take them and aren’t aware of this side effect. Therefore, you must know what the side effects are to prevent accidents.
General characteristics of the medications that may lead to drowsiness
Drowsiness is a frequent symptom when you take medications. In fact, it affects about 20% of adults in developed countries. It can bring serious consequences such as traffic accidents, work accidents, or other health problems during adulthood. Also, it may significantly affect a teen’s performance in school.
The following are some of the main causes of daytime sleepiness:
- Sleep deprivation: This is the most common cause of drowsiness. Studies indicate that sleeping only 6 hours for 14 days significantly deterioration your neurobiological functions
- Medication: Drowsiness is one of the most common side effects of drug treatment and can affect the central nervous system.
- Illegal substances
- Obstructive sleep apnea
Next, we’ll take a look at some of the drugs that cause drowsiness. So, take note and consult your healthcare professional regarding any questions you might have.
These are medications used in the treatment of hypertension, as well as for the treatment of benign prostatic hyperplasia and Raynaud’s disease. Alpha-blockers could be responsible for a decrease in nighttime sleep, drowsiness, and daytime sleepiness.
Read also: Which Medications Can Cause Weight Gain?
Benzodiazepines may lead to drowsiness
There are more than 90 different registered brands of about 30 compounds currently marketed as anxiolytics, hypnotics and muscle relaxants. The medications that belong to the benzodiazepine family are bromazepam, clonazepam, clorazepate, midazolam or lorazepam.
These drugs reduce anxiety and enhance the effects of a substance known as GABA, which is responsible for inhibiting the activation of the central nervous system. Thus, these drugs might lead to excessive sleepiness due to the aforementioned effects.
You must exercise caution if you’re about to perform an activity that requires all of your attention and you’re taking these drugs.
First-generation H1 antihistamines
These drugs block H1 histamine receptors. Therefore, they keep histamine from binding to the H1 structures and trigger the substance’s common effects.
Histamine is a chemical related to allergies. So, when the histamine levels of a person who comes into contact with a substance to which they’re allergic skyrocket they produce the well-known symptoms of such reactions. However, medications such as diphenhydramine can also suppress the central nervous system and lead to severe drowsiness.
According to some studies, sedative antidepressants improve sleep patterns in depressive patients with insomnia.
It may be for this reason that the use of low-dose sedative antidepressants, such as hypnotics in patients with insomnia but without clinical depression, has significantly increased in the past years. Trazodone and mirtazapine are among the antidepressants that cause this drowsiness.
Other medications that may lead to drowsiness
Many medications lead to this side effect in addition to the ones we mentioned above. Next, we’ll briefly list other pharmaceuticals that cause drowsiness. However, keep in mind that there are many more out there.
- Excessive intake of vitamin A
- Muscle relaxants
- Sleep promoters
You must be informed about any drugs that can lead to excessive sleepiness. This is because you could get into an accident if you’re not aware of these side effects. Always consult your doctor or pharmacist about any questions you might have about this.
However, above all, don’t ever self-medicate.It might interest you...